Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Can anemia cause irregular periods?
    avatar
    kaixi posted:
    I've recently been diagnosed with anemia and am now taking iron supplements. I'm trying to find the cause of the anemia, and I know that heavy menstrual bleeding can lead to it, but can it sort of happen the other way around? Is it possible that the anemia is causing my irregular periods?

    The thing is, my periods are very irregular, but not heavy, though they used to be extremely heavy in the past. My doctor doesn't think that I'm losing enough blood through menstruation for it to be causing the anemia, and that it's more likely from a bleeding ulcer or iron absorption problem.

    I'd like to know if it's possible for my periods to even out through treating the anemia, or if I'll have to see a gynecologist as well.
    Reply
     
    avatar
    Lulu01 responded:
    First of all why wouldn't you schedule an appointment with your obgyn if your concern is related to your menstrual cycle? Of course you should see your ObGyn as well. If you're treating the anemia and it does not regulate your menses (which it probably wont) they will give you hormones to do that. I know because I am also anemic (iron deficiency) and experiencing irregular bleeding. Good luck to you.
     
    avatar
    tlkittycat1968 responded:
    No, anemia does not cause irregular periods but heavy periods can cause anemia.

    You could have an iron absorption problem. My SIL does and even high dose iron supplements during pregnancy didn't help.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.